Oklahoma, 2006

Tornadoes and Hail in Oklahoma, September 21, 2006

September 21, 2006 · NWS TSA · 4 events in 1 county or zone

2 tornado, 1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 21, 6:28 PM CST, 52 minutes earlier.

Area forecast discussion, Sep 21, 6:28 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
728 PM CDT THU SEP 21 2006

.MESOSCALE UPDATE...
SCATTERED THUNDERSTORMS ARE DEVELOPING IN A LINE FROM NEAR
MUSKOGEE TO TISHOMINGO THIS EVENING IN AN AREA OF STRONG
DIVERGENCE ASSOCIATED WITH A 90KT 300 MB JET MOVING THROUGH
THE REGION. THE STORMS ALONG THE SOUTHWESTERN PORTION OF THE
LINE WILL LIKELY BECOME MORE INTENSE AS THEY MOVE INTO A
MORE UNSTABLE AIRMASS. CAPE VALUES IN THE VICINITY OF THESE
STORMS ARE RUNNING AROUND 1200 J/KG. THE CAPE VALUES DROP OFF
RAPIDLY EAST OF A BARTLESVILLE TO HUGO LINE. SHEAR CONTINUES TO
BE RATHER IMPRESSIVE WITH 1 KM STORM RELATIVE HELICITY VALUES IN
THE 350 TO 500 M2/S2 RANGE. THE BEST CHANCES FOR SUSTAINED SUPERCELLS
CONTINUES TO BE ACROSS SOUTHEAST OKLAHOMA...SOUTH OF INTERSTATE 40 WHERE
THE BEST MIX OF SHEAR AND INSTABILITY IS OCCURRING. HOWEVER...
THUNDERSTORMS EXHIBITING BRIEF ROTATION WILL BE POSSIBLE NORTH
OF INTERSTATE 40.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 21, 11:58 AM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1258 PM CDT THU SEP 21 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU SEP 21 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER 6 PM.

	AREA AT GREATEST RISK...FAR SOUTHEAST OKLAHOMA.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...AFTER 6 PM.

	AREA AT GREATEST RISK...ALONG AND SOUTH OF INTERSTATE 40.

SIGNIFICANT WINDS (NON THUNDERSTORM).
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO INTENSIFY BY EARLY EVENING ACROSS
SOUTHERN OKLAHOMA AND NORTH TEXAS...IN ASSOCIATION WITH A STRONG
SURGE OF LOW LEVEL MOISTURE.  THESE STORMS WILL TRACK INTO
SOUTHEAST OKLAHOMA...WITH ADDITIONAL DEVELOPMENT POSSIBLE DURING
THE EARLY EVENING HOURS.  ONCE STORMS DEVELOP...THEY WILL RAPIDLY
MOVE NORTHEAST...WITH SPEEDS IN EXCESS OF 40 MPH LIKELY.

WIND SHEAR IS VERY STRONG ACROSS THE AREA...AND LOW LEVEL WINDS WILL
ONLY INCREASE DURING THE EVENING HOURS.  THE AMOUNT OF INSTABILITY
REMAINS THE LARGEST UNCERTAINTY...HOWEVER ONCE STORMS BECOME
ESTABLISHED THE AMOUNT OF SHEAR WILL FAVOR SUPERCELLULAR STRUCTURE
WITH AN ELEVATED TORNADIC POTENTIAL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. THE POTENTIAL
FOR SIGNIFICANT SEVERE WEATHER AFTER DARK...AND EXPECTED FAST
STORM MOTIONS...SHOULD BE CONSIDERED FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A DRYLINE WILL EXTEND THROUGH EASTERN OKLAHOMA FRIDAY AFTERNOON...
WITH INCREASED FIRE WEATHER CONCERNS TO ITS WEST...AND
THUNDERSTORM POTENTIAL TO ITS EAST.  THE RISK OF SEVERE WEATHER WILL
EXIST FRIDAY AFTERNOON AND EVENING...WITH A SECOND ROUND OF
THUNDERSTORMS POSSIBLE LATE FRIDAY NIGHT THROUGH SATURDAY MORNING
AS A COLD FRONT SWEEPS THROUGH THE AREA.

QUIET WEATHER IS EXPECTED OVER THE WEEKEND...WITH THE NEXT STORM
SYSTEM APPROACHING BY MID NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CHECK ALL COMMUNICATIONS EQUIPMENT AND PREPARE FOR ACTIVE
WEATHER CONDITIONS THROUGH SATURDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Sep 21, 5:20 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
620 PM CDT THU SEP 21 2006

OKZ054-060-212345-
OSAGE OK-TULSA OK-
620 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     FAR SOUTHEAST OSAGE AND NORTHERN TULSA

AT 620 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14
MILES WEST OF SAND SPRINGS...MOVING NORTHEAST AT 45 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...GRAY...SAND
SPRINGS AND SPERRY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1000 PM CDT.
Special weather statement, Sep 21, 6:06 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
706 PM CDT THU SEP 21 2006

OKZ070-071-220030-
MCINTOSH OK-MUSKOGEE OK-
706 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE

IN SOUTHEAST OKLAHOMA
     MCINTOSH

AT 706 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF WARNER...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...WARNER...KEEFETON AND BRAGGS.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

A TORNADO WATCH REMAINS IN EFFECT FOR NORTHEASTERN OKLAHOMA UNTIL 10
PM.
Special weather statement, Sep 21, 6:23 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
723 PM CDT THU SEP 21 2006

OKZ073-074-220045-
HASKELL OK-PITTSBURG OK-
723 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT
FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST OKLAHOMA
     HASKELL AND PITTSBURG

AT 720 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF BLOCKER...MOVING NORTHEAST AT 55 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF ASHLAND. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
LEWISVILLE...KINTA...ENTERPRISE...MCALESTER...KIOWA...PITTS...
BLANCO...ASHLAND...SAVANNA...HAILEYVILLE...DOW...HAYWOOD...
BACHE...ALDERSON...KREBS...ARPELAR...BLOCKER...FEATHERSTON...
CROWDER...QUINTON AND CANADIAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Sep 21, 6:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
731 PM CDT THU SEP 21 2006

OKZ056-220100-
NOWATA OK-
731 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     NOWATA

AT 731 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WATOVA...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...NOWATA AND WATOVA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1000 PM CDT.
Special weather statement, Sep 21, 6:44 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
744 PM CDT THU SEP 21 2006

OKZ070-072-074-220115-
HASKELL OK-MUSKOGEE OK-SEQUOYAH OK-
744 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE AND SEQUOYAH

IN SOUTHEAST OKLAHOMA
     HASKELL

AT 744 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
4 MILES SOUTHWEST OF WARNER...NEAR ENTERPRISE AND 13 MILES SOUTHWEST
OF ENTERPRISE...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THESE STORMS INCLUDE...MCCURTAIN...STIGLER...
LEWISVILLE...KINTA...MCCURTAIN...ENTERPRISE...WHITEFIELD...
KANIMA...TAMAHA...VIAN...GORE...BOX...BRIARTOWN...PORUM...WARNER...
KEEFETON AND WEBBERS FALLS.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.
Special weather statement, Sep 21, 7:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
801 PM CDT THU SEP 21 2006

OKZ068-069-220130-
ADAIR OK-CHEROKEE OK-
801 PM CDT THU SEP 21 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

IN NORTHEAST OKLAHOMA
     ADAIR

AT 801 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTHWEST OF COOKSON...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MARIETTA...STILWELL...
BARON...CHRISTIE AND COOKSON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

A TORNADO WATCH IS IN EFFECT FOR NORTHEASTERN OKLAHOMA UNTIL 10 PM.

The radar

The Western Arkansas radar (KSRX), 171 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pushmataha

When
September 21, 7:20 PM CST to 7:35 PM CST
Where
Pushmataha County, 11 mi WNW of Antlers
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
34.300, -95.800

A storm survey team found intermittent tree damage south of the tornado paths, likely associated with strong wind gusts in the rear flank downdraft. Trees were snapped and large tree limbs were broken from just east of the Atoka-Pushmataha County line to near Antlers. A barn was destroyed and a house received minor damage.

Tornado, Pushmataha

When
September 21, 7:25 PM CST
Where
Pushmataha County, 3 mi SSW of Miller
Rating
F0
Path length
0.4 mi
Path width
50 yd
Property damage
$12,000
Reported by
NWS STORM SURVEY
Coordinates
34.283, -95.767

A tornado produced minor damage to several homes and snapped trees.

Tornado, Pushmataha

When
September 21, 7:28 PM CST to 7:29 PM CST
Where
Pushmataha County, 5 mi NW of Antlers
Rating
F0
Path length
1 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
34.283, -95.683

A tornado destroyed a storage building and snapped trees.

Hail, Pushmataha

When
September 21, 7:28 PM CST
Where
Pushmataha County, 1 mi S of Moyers
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.300, -95.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyThe tornado archive for Oklahoma, 2006Warnings in Oklahoma, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533378, 5533376, 5533377, 5533379.